New Mexico, 2003

Hail in New Mexico, July 23, 2003

July 23, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 1:05 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 1:05 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
205 PM MDT WED JUL 23 2003

UPPER LEVEL HIGH TO CONSOLIDATE OVER NM LATE THIS WEEK...SHIFT N TO
CO OVER THE WEEKEND...BACK TOWARD NEVADA EARLY NEXT WEEK...THEN BACK
OVER NM LATER NEXT WEEK. INVERTED TROUGH/EASTERLY WAVE COULD AFFECT
NM THIS WEEKEND. BACK DOOR FRONT POSSIBLE NEXT TUE INTO THE NE.

UPSWING IN CONVECTION THIS AFTERNOON WHICH WILL CONTINUE THROUGH
TONIGHT AS UPPER LEVEL VORT LOBE SWINGS SLOWLY S ACROSS THE STATE.
SOME POTENTIAL FOR SEVERE WEATHER MAINLY IN THE E...BUT AM MORE
CONCERNED ABOUT HEAVY RAIN AND ISOLATED FLASH FLOODING WITH SLOW
MOVEMENT OF THE STORMS. WILL CARRY CHANCE POPS MOST ZONES THIS
EVENING AND ISOLATED LATE TONIGHT...ALLOWING ACTIVITY TO LINGER
PAST MIDNIGHT. THIS MOST LIKELY IN THE SW ZONES.

WE WILL LIKELY RECYCLE SOME OF THE MOISTURE FROM TODAYS ACTIVITY ON
THU PM AND EVE...ALTHOUGH WILL CONTINUE WITH THE IDEA OF SLIGHTLY
LESS ACTIVITY ESPECIALLY IN THE E. SLIGHT CHANCE POPS THERE WITH
CHANCE POPS MOST WRN AND CNTRL ZONES. FRI MAY BE THE LEAST ACTIVE
DAY WITH NO UPPER LEVEL FEATURES FORECASTED TO AFFECT NM AND HIGH
PRESSURE CENTERED OVER THE STATE. JUST SLIGHT CHANCE POPS MOST ZONES
WITH NOTHING IN THE FAR SE OR EC.

GFS CONTINUES TO SHOW AN INVERTED TROUGH/EASTERLY WAVE MOVING IN
FROM TX THIS WEEKEND. AT THE SAME TIME THE GFS GENERATES ONE ITS
VORTICITY MAXES (MCS TYPE FEATURE) OVER CO SAT EVENING AND MOVES
IT S ACROSS WRN NM SAT NIGHT AND SUN...PRODUCING COPIOUS AMOUNTS OF
PRECIP AS IT INTERACTS WITH THE TROUGH. NOT READY TO BUY INTO THIS
IDEA COMPLETELY JUST YET BUT WILL BUMP UP POPS A BIT ACROSS THE WRN
HALF OF THE STATE THIS WEEKEND.

UPPER HIGH SLIDES NW EARLY NEXT WEEK AND ALLOWS ANOTHER FRONT TO
SLIP INTO THE NE BY TUE AND ALL THE E BY WED. POSSIBLE UPSWING IN
PRECIP FOR AT LEAST THE NC AND NE AND WILL MAKE THIS THE FAVORED AREA
FOR CONVECTION TUE/WED.

PRELIMINARY NUMBERS...

FARMINGTON................ 066/097 064/096 066 40322
GALLUP.................... 058/092 056/092 056 40423
GRANTS.................... 062/093 060/090 061 40423
GLENWOOD.................. 065/098 063/096 064 40333
CHAMA..................... 047/084 046/084 048 40333
LOS ALAMOS................ 060/084 057/084 060 40433
RED RIVER................. 047/079 045/079 047 40433
TAOS...................... 058/086 056/088 058 40433
SANTA FE.................. 059/088 057/088 060 40423
SANTA FE AIRPORT.......... 061/090 059/091 062 40423
ESPANOLA.................. 060/096 058/093 061 40423
ALBUQUERQUE HEIGHTS....... 070/095 068/096 070 40423
ALBUQUERQUE VALLEY........ 066/097 064/097 066 40423
ALBUQUERQUE FOOTHILLS..... 066/093 064/095 066 40423
ALBUQUERQUE WEST MESA..... 071/096 069/095 071 40423
SOCORRO................... 068/096 064/096 066 40323
SANDIA PARK/CEDAR CREST... 060/090 058/087 060 40433
MORIARTY/ESTANCIA......... 056/093 055/091 057 40433
CARRIZOZO................. 065/094 061/096 062 40322
RUIDOSO................... 056/085 054/082 055 40322
RATON..................... 056/090 056/090 057 40311
LAS VEGAS................. 057/088 055/091 058 40322
ROY....................... 066/093 065/094 067 40211
CLAYTON................... 063/095 065/094 066 40211
SANTA ROSA................ 066/096 065/097 067 40312
TUCUMCARI................. 068/095 066/097 069 40212
FORT SUMNER............... 067/096 066/096 068 40312
CLOVIS.................... 067/095 067/096 068 40312
PORTALES.................. 067/096 067/097 068 40312
ROSWELL................... 070/098 070/099 071 40312

.ABQ...NONE.

CHJ
Hazardous weather outlook, Jul 23, 5:00 AM MST, 13 hours 30 minutes before
NMZ001>021-026-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

HEAVY RAIN MAY FALL FROM THUNDERSTORMS ACROSS THE REGION AND COULD
LEAD TO FLASH FLOODING. SMALL AMOUNTS OF RAIN CAN PRODUCE FLASH
FLOODING IN AREAS THAT HAVE SUFFERED RECENT LARGE WILDFIRES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 2 PM AND 10 PM
ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.

KD

In the hours before

Local storm report, Jul 23, 2:39 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
339 PM MDT WED JUL 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    12 NW YESO                NM   60 MPH WIND GUST
07/23/03   DE BACA                        ESTIMATED BY PUBLIC.

JLP
Local storm report, Jul 23, 6:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
709 PM MDT WED JUL 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    ELIDA                     NM   .88 INCH HAIL
07/23/03   ROOSEVELT                      REPORTED BY PUBLIC.

JLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
July 23, 6:30 PM MST
Where
Roosevelt County, 8 mi W of Lingo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.783, -103.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375956.